Alert archive / Montana / Wind Advisories in 2008

Wind Advisory 17, NWS Missoula, MT

October 7, 20089 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Oct 7, 2008, 12:53 PM MDT for 9 counties in Montana; Lemhi County, Idaho. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2008, 12:53 PM MDT (18:53 UTC)
Expired
Oct 7, 2008, 8:15 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 15 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 071853
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1253 PM MDT TUE OCT 7 2008

MTZ001>003-072300-
/O.NEW.KMSO.WI.Y.0017.081007T1853Z-081007T2300Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-
1253 PM MDT TUE OCT 7 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON. 

A FAST MOVING COLD FRONT IS PUSHING INTO NORTHWEST MONTANA...A TIGHT
PRESSURE GRADIENT AND STRONG WINDS ALOFT WILL PRODUCE WESTERLY
WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS
AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS75 KMSO 072046
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT TUE OCT 7 2008

MTZ007-043-080000-
/O.EXB.KMSO.WI.Y.0017.000000T0000Z-081008T0000Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
246 PM MDT TUE OCT 7 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

A FAST MOVING COLD FRONT IS PUSHING INTO WEST CENTRAL AND
SOUTHWEST MONTANA...A TIGHT PRESSURE GRADIENT AND STRONG WINDS
ALOFT WILL PRODUCE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50
MPH POSSIBLE THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MTZ001>003-080000-
/O.EXT.KMSO.WI.Y.0017.000000T0000Z-081008T0000Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-
246 PM MDT TUE OCT 7 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON.

A FAST MOVING COLD FRONT IS PUSHING INTO NORTHWEST MONTANA...A
TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT WILL PRODUCE
WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS
AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KMSO 072346
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
546 PM MDT TUE OCT 7 2008

IDZ009-010-080300-
/O.EXB.KMSO.WI.Y.0017.000000T0000Z-081008T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
546 PM MDT TUE OCT 7 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

A FAST MOVING COLD FRONT IS CURRENTLY PUSHING THROUGH CENTRAL
IDAHO THIS EVENING. THE RESULTING TIGHT PRESSURE GRADIENT AT THE
SURFACE AND STRONG WINDS ALOFT WILL PRODUCE WESTERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS AFTERNOON. LOCAL
GUSTS AT THE HIGHEST ELEVATIONS COULD REACH UP TO 60 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MTZ001>003-007-043-080300-
/O.EXT.KMSO.WI.Y.0017.000000T0000Z-081008T0300Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
546 PM MDT TUE OCT 7 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

A FAST MOVING COLD FRONT IS CURRENTLY PUSHING THROUGH WEST CENTRAL
AND SOUTHWEST MONTANA THIS EVENING. THE RESULTING TIGHT PRESSURE
GRADIENT AT THE SURFACE AND STRONG WINDS ALOFT WILL PRODUCE
WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS
AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KMSO 080215
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
815 PM MDT TUE OCT 7 2008

IDZ009-010-MTZ001>003-007-043-080315-
/O.CAN.KMSO.WI.Y.0017.000000T0000Z-081008T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
815 PM MDT TUE OCT 7 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA THIS EVENING AS THE
COLD FRONT HAS MOVED WELL OUT OF THE AREA. HOWEVER...SOME GUSTY WINDS WILL
LIKELY CONTINUE THROUGH THE REST OF THE EVENING FROM THE WEST 10
TO 20 MPH WITH SOME LOCAL GUSTS TO 30 MPH. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 7, 9:06 AM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 7, 9:06 AM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
906 AM MDT TUE OCT 7 2008

.UPDATE...HAVE UPDATED THIS MORNING TO INCREASE THE COVERAGE OF
THE PRECIPITATION AND TO ADD SOME ISOLATED THUNDERSTORMS THIS
MORNING.

&&

.DISCUSSION...A COUPLE OF THUNDERSTORMS HAVE DEVELOPED OVER
WESTERN MONTANA IN THE UNSTABLE AIRMASS. WINDS ARE STARTING TO
DEVELOP OVER WESTERN MONTANA AT THE RIDGE TOPS AND ALSO ARE
STARTING TO PICK UP ACROSS FLATHEAD LAKE. STILL EXPECT THE WINDS
TO INCREASE THIS AFTERNOON...BUT REMAIN JUST BELOW LAKE WIND
ADVISORY CRITERIA ACROSS FLATHEAD LAKE.

&&

.AVIATION...A STRONG UPPER LEVEL JET AND ASSOCIATED SURFACE COLD
FRONT SWEEPING THROUGH THE REGION WILL BRING RAIN TO THE NORTH
THIS MORNING TRANSITIONING TO SHOWERS THIS AFTERNOON. STRONG
SOUTHWEST TO WEST WINDS WILL ALSO BE COMMON AT ALL AIRFIELDS LATE
THIS MORNING THROUGH EVENING. THE VALLEY WINDS AND SHOWERS WILL
DECREASE AFTER MIDNIGHT...BUT MOUNTAIN WINDS AND SHOWERS WILL
CONTINUE. ALL AIRFIELDS WILL BE IMPACTED BY WINDS AND SCATTERED
SHOWERS OBSCURING MOUNTAINS AND PASSES.

&&

.PREV DISCUSSION... /ISSUED 314 AM MDT TUE OCT 7 2008/

..WINDY TODAY ACROSS THE INTERMOUNTAIN REGION AND A BIG CHANGE
COMING THE END OF THE WEEK THROUGH THE WEEKEND...

DISCUSSION...A SURFACE WARM FRONT AND THE NOSE OF A STRONG
PACIFIC JET IS BRINGING WIDESPREAD STEADY RAIN TO THE IDAHO
PANHANDLE AND NORTHWEST MONTANA THIS HOUR. THIS AREA OF RAIN WILL
ENCOMPASS ALL OF NORTHWEST MONTANA AND THE NORTHERN CLEARWATER
MOUNTAINS BY DAY BREAK. A FAST MOVING COLD FRONT WILL CHANGE THE
RAIN OVER TO SHOWERS BY AFTERNOON WITH STRONG SOUTHWEST TO WEST
WINDS AFFECTING ALL OF NORTH CENTRAL IDAHO AND WESTERN MONTANA.
BELIEVE SPEEDS WILL REMAIN BELOW ADVISORY CRITERIA...BUT AN
OCCASIONAL GUST TO 40 MPH IS EXPECTED THROUGHOUT THE DAY. THE
HIGHER TERRAIN WILL BE THE EXCEPTION INCLUDING THE MOUNTAIN
PASSES. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD USE CAUTION
IF TRAVELING OVER THE PASSES TODAY. WITH THE STRONG WEST WINDS
ALOFT...MOST OF THE NORTH SOUTH ORIENTED VALLEYS WILL BE SHADOWED
FROM THE PRECIPITATION TODAY...AND MAY EVEN SEE SOME SUN THIS
AFTERNOON AS DOWNSLOPE WINDS WILL PROVIDE SOME CLEARING.
A PROGRESSIVE WEST FLOW WITH THE STRONG JET WILL REMAIN ENTRENCHED
OVER THE INTERMOUNTAIN WEST THROUGH WEDNESDAY. THE SURFACE
GRADIENT WILL WEAKEN AND THE LOWER ATMOSPHERE WILL STABILIZE
ENOUGH THAT WINDS WILL NOT BE AS STRONG. THE HIGHER ELEVATIONS
WILL CONTINUE TO EXPERIENCE STRONG WEST WINDS AND OROGRAPHIC
SHOWERS THROUGH WEDNESDAY.

MODELS ARE COMING TO AN AGREEMENT WITH THE WEATHER SYSTEM FOR THE
END OF THE WORKWEEK INTO THE WEEKEND. THE ECMWF HAS BEEN THE MOST
CONSISTENT SHOWING A PACIFIC TROUGH DIGGING OVER THE INTERMOUNTAIN
WEST THURSDAY NIGHT AND FRIDAY...AND THE GFS AND NAM ARE COMING IN
LINE WITH THIS SOLUTION. HAVE MODIFIED FORECAST TO INCREASE
CHANCES OF PRECIPITATION THURSDAY NIGHT AND FRIDAY AND LOWERED
TEMPERATURES FRIDAY THROUGH THE WEEKEND. STILL SOME UNCERTAINTY
WHERE THE LOW WILL DEVELOP...BUT ALL AGREE THIS WILL OCCUR. EXPECT
MUCH COLDER CONDITIONS WITH SNOW LEVELS DOWN TO ALL VALLEY FLOORS
BY EARLY FRIDAY MORNING AND REMAINING COLD THROUGH THE WEEKEND.
TEMPERATURES WILL BE SOME 15 TO 20 DEGREES BELOW NORMAL WITH SNOW
FROM INTERSTATE 90 AND LOCATIONS SOUTH. ACCUMULATIONS STILL IN
QUESTION BUT LOOKS LIKE WINTER MAY ARRIVE EARLY THIS YEAR. MODELS
IN GENERAL AGREEMENT THAT THE AFOREMENTIONED LOW WILL MOVE
NORTHEAST BY MONDAY WITH A RIDGE NOSING INTO THE INTERMOUNTAIN
WEST. TEMPERATURES WILL WARM BACK TO NEAR SEASONAL BY THE BEGINNING
OF NEXT WEEK. STAY TUNED TO LATER FORECAST FOR POSSIBLE WINTER
HIGHLIGHTS THIS WEEKEND.

AVIATION...A STRONG UPPER LEVEL JET AND ASSOCIATED SURFACE COLD
FRONT SWEEPING THROUGH THE REGION WILL BRING RAIN TO THE NORTH
THIS MORNING TRANSITIONING TO SHOWERS THIS AFTERNOON. STRONG
SOUTHWEST TO WEST WINDS WILL ALSO BE COMMON AT ALL AIRFIELDS LATE
THIS MORNING THROUGH EVENING. THE VALLEY WINDS AND SHOWERS WILL
DECREASE AFTER MIDNIGHT...BUT MOUNTAIN WINDS AND SHOWERS WILL
CONTINUE. ALL AIRFIELDS WILL BE IMPACTED BY WINDS AND SCATTERED
SHOWERS OBSCURING MOUNTAINS AND PASSES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...KOLATA
LONG TERM....MEAD
AVIATION...MEAD
Hazardous weather outlook, Oct 7, 3:13 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
313 AM MDT TUE OCT 7 2008

IDZ005>010-MTZ001>007-043-072130-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
313 AM MDT TUE OCT 7 2008 /213 AM PDT TUE OCT 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY

WEST WINDS OF 20 TO 35 MPH WITH STRONGER GUSTS IN HIGH TERRAIN ARE
EXPECTED TODAY AS THE PRESSURE GRADIENT INCREASES IN RESPONSE TO A
COLD FRONT MOVING THROUGH THE NORTHERN ROCKIES. PERSONS DRIVING HIGH
PROFILE VEHICLES MAY WANT TO TAKE SPECIAL PRECAUTIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATE THURSDAY THROUGH FRIDAY...MUCH COOLER TEMPERATURES WITH SNOW
LEVELS LOWERING TO VALLEY FLOORS BY FRIDAY MORNING ARE POSSIBLE AS
A COLD PACIFIC SYSTEM PUSHES INTO THE INTERMOUNTAIN WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2008Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.